Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 107, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 20, 1997, 5:40 PM CDT for Calhoun County, Florida. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 20, 1997, 5:40 PM CDT (22:40 UTC)
- Expired
- Aug 20, 1997, 6:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Tallahassee, FL
- Area
- Whole counties
County Calhoun County, FL
The radar
The Eglin Afb radar (KEVX), 72 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 5:44 PM CDT | Thunderstorm Wind | Blountstown, FL | |
| Aug 20, 5:44 PM CDT | Hail 0.75 | Blountstown, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.7 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -143 J/kg
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
294 WUUS1 KTLH 202238 RRA SVRTLH FLC013-202315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TALLAHASSEE FL 640 PM EDT WED AUG 20 1997 THE NATIONAL WEATHER SERVICE IN TALLAHASSEE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 615 PM CDT (715 PM EDT) FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN FLORIDA ...CALHOUN COUNTY AT 538 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY TALLAHASSEE DOPPLER RADAR MOVING SOUTHEAST AT 15 MPH. SOME LOCATIONS IN THE PATH OF THIS STORM ARE... BLOUNTSTOWN BY 556 PM CDT IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:13 PM CDT, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 20, 2:13 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TALLAHASSEE FL 300 PM EDT TUE AUG 19 1997 BIG CHANGES IN STORE FOR FCST AREA. MODELS ARE ADVERTISING A SEPTEMBER-LIKE FRONT THRU THE AREA BY FRIDAY. COULD THE DEW POINTS ACTUALLY DROP INTO THE UPPER 50S AS NGM SUGGESTS. WELL...I WONT HOLD MY BREATH ON THAT ONE. LONG WAVE PATTERN SETTING UP OVER NORTH AMERICA WHICH WILL ALLOW THIS FRONT TO DRIVE UNUSUALLY FAR SOUTH. LOOKS LIKE THE PRE-FRONTAL TROF CONVECTION JUST TO OUR NW MAY BE THE MAIN SHOW AS FAR AS PCPN IS CONCERNED. ALL THREE MODELS PROPAGATE THIS AREA SE THROUGH THE NIGHT AND EARLY MORNING. BIG BEND ZONES SHOULD NOT USE EVENING AND AFTERNOON WORDING ON POPS. MAIN DRY AIR PUSH TO WORK INTO NW CWA THURS AFTN AND BE THRU SE BIG BEND BY 12 FRI. WITH BEST CONVECTIVE PUSH THROUGH OUR AREA TONIGHT OR EARLY THURS...WOULD HAVE TO LIMIT POPS TO GOOD CHC...MOS GUIDNC SEEMS A LITTLE LOW. BEST CHC FOR POPS THURS MAY BE ACROSS THE SE UNLESS ADDITIONAL CONVECTION CAN FIRE RIGHT ALONG THE FRONT. MOS TEMPS LOOK OK. 10
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.